From London, England:
I am having trouble getting my 14 year old son to go to school. He sometimes takes his injection at irregular times and is generally acting like a teenager, but the school wants to expel him because of his behaviour. I am thinking of getting him tested for something along the lines of attention deficit disorder (whatever it is). Would that be a good place to start?
Having your son evaluated by a child psychologist or child psychiatrist is an excellent place to start. Ideally, it would be someone in that field who already works with the clinic that watches your son's diabetes with you. This may not simply be "ADD", but rather a more serious behavior/rebelliousness through which he is showing his anger about having diabetes. These issues need to be resolved.
Perhaps if he were on a flexible insulin regimen that allows him to eat at variable times, he might feel a bit more in control of his life. Diabetes management, obviously can be very regimented, but if he can carb count, then he might want to explore going on multiple daily injections (MDI) with long-acting insulin (like Ultralente or Lantus [insulin glargine]) along with short-acting insulin (Regular, Humalog, or Novolog) when he eats. This would be a potential precursor to an insulin pump (for much less money).
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.